Naloxone

aaarecovery

Medical journals, news outlets, and the internet have been exploding with new articles about naloxone. As awareness of this opioid overdose antidote grows, more people are pushing for this drug’s wider availability.

I’ve posted blogs about how the Project Lazarus kits have saved lives in my Appalachian corner of the world, but now let’s review some of the science behind naloxone.

Naloxone is an opioid antagonist, which means the drug binds to the mu opioid receptors in the brain, but instead of stimulating these receptors to produce euphoria and pain relief, naloxone does the opposite. It occupies the receptor and prevents opioids from attaching to these receptors to cause euphoria and pain relief. Naloxone has a high affinity to the mu opioid receptors, meaning it sticks like glue to them, but it does not activate these receptors.

If you give naloxone to an average person with no prior opioid use, not much will happen. Because naloxone can block our body’s own opioids, endorphins, that person might feel a little achy, tired, and irritable. But for the most part, when naloxone is given to a non-user of opioids, nothing happens.

If the patient has used opioids just once, recently, the patient won’t have withdrawal when given a dose of naloxone, since the body isn’t used to having opioids anyway. Naloxone in this case restores the body to its usual state. This’s why naloxone can be useful in a patient given opioids for surgical anesthesia. After the surgery is over, doctors can use naloxone to reverse the opioid anesthesia if they want the patient to wake up more quickly.

But in a patient with opioid addiction (or in a chronic pain patient) who uses opioids daily, naloxone causes opioid withdrawal. With long-standing opioid use, the body makes adjustments to counteract the chronic presence of opioids. When these opioids are whisked away with naloxone, this balance is abruptly upset, and the patient goes into precipitate withdrawal, if enough naloxone is given.

Naloxone is the opioid buzz-kill drug… and it’s also the opioid overdose life saver.

People die from opioid overdoses because the brain gets saturated with opioids. The part of the brain that tells us to breathe during sleep, the medulla, also gets saturated, and eventually shuts off. This usually occurs gradually. The respiratory rate slows over one to three hours, until all respirations stop. Then tissues of essential organs like the brain and heart die from lack of oxygen.

If naloxone can be given during this process, the opioids are tossed off brain receptors, and the medulla fires urgent orders for the body to resume breathing. The patient wakes up, so long as irreversible damage hasn’t yet been done to the brain and heart. In some cases, the patient goes into full precipitated opioid withdrawal, but usually the naloxone doesn’t reverse all of the opioids on board, just enough to save the patient’s life.

It’s a dramatic event. I’ve seen this in the emergency department during my Internal Medicine training. A patient can be lying on a stretcher, dead… then one dose of naloxone…. and they are sitting up, asking what happened to them. And sometimes they vomit. That’s another thing I learned in training. After giving a dose of naloxone, take one step back. Even better, place the patient in the “recovery position,” illustrated at the top of this blog, so that if they do vomit, they won’t aspirate the stuff into their lungs.

Naloxone is a relatively cheap drug, and it can be administered in several ways: intravenously, as doctors and EMS workers have always done, intramuscularly, subcutaneously, and intranasally.

Project Lazarus uses this last method. Their overdose kits contain two vials of naloxone 2mg each, and are in a syringe with a nozzle that is attached to the end of the syringe. This causes the medication to spray when the plunger of the syringe is pushed. It’s sprayed up in the nose of an unconscious person, and gets absorbed quickly. In fact, the response rates of all methods of naloxone administration are about the same – two to three minutes. If the patient doesn’t respond after a few minutes, the second dose can be given. Or if the patient initially responds but then gets sedated again, the second dose can be given.

The Harm Reduction Coalition gives out kits with a vial of naloxone and a 3cc syringe and needle. It takes some skill to administer naloxone intravenously, but this kit can be used intramuscularly or subcutaneously. All the rescuer has to do is draw the medication from the vial into the syringe, then stick the needle into the thigh muscle and push the plunger. Usually that delivers the medication into the muscle, unless the person has a great deal of fat between the skin and muscle. But that doesn’t matter, since this medication also works when injected into the subcutaneous tissue.

Each version of a naloxone kit has its advantages. The intranasal kit doesn’t require a needle, so there’s no risk of an accidental needle stick by the rescuer. But it’s a little more expensive. The intramuscular kits are really cheap, but some people in the community worry about handing out a needle and syringe that could be used to inject drugs. I don’t worry about that, since needle exchange should be done in every community, but that’s a bit of a tangent. More practically, addicts don’t use 3cc syringes; they’re too large. Addicts would miss their shot, and too much of their drug of abuse would get left behind in that big syringe.

I don’t think it matters what kind of kit is made available to addicts, their families, and first responders. We just need to get some kind of naloxone kit to these people.

Of course, all these kits contain the recommendation to call 911 immediately. But those precious minutes before EMS arrives may mean the difference between life and death. If naloxone can be given, the patient may be saved. Their brain function may be saved.

To be continued…

About these ads

6 responses to this post.

  1. Posted by kevin on June 15, 2014 at 3:07 pm

    I think all people entering outpatient treatment should be given a kit. Whether u pay for it a pay admission or some organization helps see to it that each patient receives one. It’s a good idea for so many reasons. For 1 the patient. For 2 the patients friends or family. I have family members that still uses that I can’t turn my back on. What if one of them overdoses. The kit would be readily available.

    Reply

  2. Posted by Jessica Bielecki on June 15, 2014 at 3:12 pm

    You had said something that got me thinking???A needle exchange program or a naloxone program?How would one start a needle exchange program or both in their hometown/area?To be honest we don’t have anything like that anywhere here in Wilkes-Barre/Scranton,Penna.area.Not that I would need it(by the good graces of God & a strong will) But others desperately do!!!!

    Reply

  3. Posted by Mark on June 16, 2014 at 10:39 am

    I think that this is a great project that you are standing behind and getting the information to the general public.

    My sister was only 38 and relapsed after being drug free for 2 years. If only that kit had been available maybe she would be alive today.I am a very strong believer in this project and hope that you don’t run out of energy before you get the information out to the public.I have been telling everyone I know and meet about this kit hoping to make awareness myself.

    I want to Thank You from my heart for the awesome work that you are a part of.

    Mark

    Reply

  4. Posted by James on August 21, 2014 at 2:36 pm

    i just wanted to comment…
    if an opiate intolerant patient is given narcan without anything else, you will know it without a doubt. its not like it doesnt do anything unless you have dope in your system, the molecule is identical to oxymorphone with the exception of 1 N-allyl functional group (that N-Allyl group and OXymorphONE is how naloxone was named, FYI), so to say that it doesnt really do anything or not much will happen, isnt exactly true.

    Thing is, it will actually cause some very weird symptoms to come on… sweating and the “icey rain” comes on, breathing gets labored, light headed… depends on the person, but it does do something, i promise.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 437 other followers

%d bloggers like this: